Please note: This calculator was modified in 06/2017. It now solely uses real body weight (rather than ideal body weight) based on new nizagara-online.net recommendations from a 2014 study (1). I wrote a blog post explaining these changes here.
Disclaimer: This tool is designed to help eye care professionals better understand the risk the of retinotoxicity from hydroxychloroquine. Any concerns regarding dosage should be discussed with the prescribing physician.
A risk factor for Plaquenil (hydroxychloroquine) retinotoxicity is a daily dose that exceeds 5.0 mg of drug per kg of body weight. The tool on the right simply calculates this threshold based on a patient’s real body weight.
It’s important to understand that the daily dose is only one risk factor for plaquenil retinotoxicity. Other risk factors include:
While a high daily dose is a risk factor for retinotoxicity, the risk also increases as an individual’s cumulative lifetime dosage increases. The risk of a toxicity sharply increases after 5 years, with majority of cases of retinotoxicity occurring in patients that have had a cumulative dose exceeding 1000g of hydroxychloriquine (Plaquenil). This level is reached in about 7 years with the most common daily dose of Plaquenil, 400 mg/day (200 bid).
The calculator below can be used to calculate a patient’s cumulative dose based on their dosage and duration of use. For dosages that have changed over time additional rows can be added to the calculation by pressing the “+” button.
When using both these tools, keep in mind the following from Melles and Marmor’s recent study (1).
“Retinal toxicity from hydroxychloroquine use cannot be completely prevented, but effective screening should recognize retinal toxicity before symptoms or significant risk of central vision loss appear (ie, before the appearance of bull’s eye maculopathy). Screening requires the use of tests, such as 10–2 visual fields and SD-OCT (and other modern techniques, such as autofluorescence imaging and multifocal electroretinography), to demonstrate early retinal damage.”
(1) Melles & Marmor. The Risk of Toxic Retinopathy in Patients on Long-term Hydroxychloroquine Therapy. JAMA Ophthalmolol. 2014;132(12):1453–1460.